Opioid Abuse Leads to Hearing Loss

Opioid Abuse Leads to Hearing Loss
Opioid Abuse Leads to Hearing Loss

A case study published in Pharmacotherapy discusses a rare but possibly underreported adverse effect associated with oxymorphone abuse, namely acute reversible hearing loss following inhalation of oxymorphone extended-release formulation.

A previously healthy 24-year-old male presented to the emergency department complaining of acute bilateral hearing loss after he snorted a crushed oxymorphone 30mg extrended-release tablet. He admitted occasional oxymorphone and marijuana abuse for recreational purposes and the onset of hearing loss was about eight hours after inhalation. He also complained that he'd had a “head cold” for the past week. Lab results were unremarkable except for mild elevation in serum creatinine concentration (1.21 mg/dL) and elevated white blood cell count (22.9 9 103/mm3). A diagnosis of aspiration pneumonia was made after a chest radiograph showed right lower lobe infiltrate, but no evidence of sinusitis. His hearing loss improved three hours after presentation and he was admitted for pneumonia, wherein he received intravenous antibiotics. His hearing loss had completely resolved the following morning and he was discharged with oral antibiotics. Upon discharge, two of his associates stated that the patient had experienced similar hearing loss following oxymorphone inhalation, but it was not as severe.

This potential interaction scored a 6 on the Naranjo adverse drug reaction probability scale, indicating a probable cause of the patient's acute hearing loss. The mechanism of action in opioid-associated hearing loss (OAHL) is not completely understood but is believed to be due to disturbances within the cochlea. Because OAHL does not appear to be drug-, dose-, or duration-dependent, predisposition to OAHL may be due to genetic polymorphisms of the drug-metabolizing cytochrome P450 (CYP) enzymes. The presence of adulterants or other additives in illegally-obtained opioids, or introduced as part of the preparation for injection or inhalation, could also contribute to OAHL.

Loading links....